Skin Therapy Letter HOME
Written for dermatologists by dermatologists. Indexed by the US National Library of Medicine.
Skin Information
NETWORK
Skin Therapy Letter About STL Subscribe Today SkinCareGuide Network Site Map
CUSTOM DERMATOLOGY SEARCH:
Loading

Derm News: 2006(34)

Oral Antifungal-Exacerbated Inflammatory Flare-Up Reactions of Dermatomycosis: Case Reports and Review of the Literature.

American Journal of Clinical Dermatology
Arjen F Nikkels; Nazli Nikkels-Tassoudji; Gérald E Piérard

Inflammatory flare-up reactions of some dermatomycoses, particularly those caused by zoophilic fungi, are typical and potentially severe adverse effects following the intake of some oral antifungals. However, this condition has not previously been reported with the most frequently used antifungals in dermatology, namely fluconazole, itraconazole, and terbinafine. In this report, we describe five patients, observed over a 10-year period, who presented with inflammatory exacerbations following oral antifungal therapy for dermatomycoses. We also review the literature on inflammatory reactions exacerbated by oral antifungal agents.

Details of the patients' age, sex, occupation, and atopic background; the site of the lesion, its clinical and histologic features, and any systemic signs; the identity of the fungal pathogen; the antifungal agent taken by the patient; the time between drug intake and occurrence of the flare-up; the approach to management; and the outcome were documented for each patient. A PubMed literature search was also conducted, focusing on inflammatory exacerbations induced by griseofulvin, ketoconazole, itraconazole, fluconazole, and terbinafine.

The patients were four farmers and one veterinarian (all male). All primary lesions were inflammatory dermatophytoses, including one kerion. Inflammatory exacerbation of the skin lesions started 12-24 hours after the intake of oral antifungals. Mild systemic changes, including slight fever and malaise, occurred in two cases. Itraconazole 400 mg/day was implicated as the causative agent in four cases and terbinafine 250 mg/day in one case. Mycologic cultures grew Trichophytonverrucosum in four cases. Antifungal treatment was discontinued in all patients. Oral and topical corticosteroids were administered to the two patients with systemic changes; the other three patients were treated with topical corticosteroids only. Two days after the onset of corticosteroids, lower doses of itraconazole (100 mg/day) and terbinafine (125 mg/day) were reintroduced. All lesions healed after 4-5 weeks. The PubMed search did not identify any articles that described inflammatory exacerbations of dermatomycoses induced by oral antifungals.

Inflammatory flare-up of dermatomycoses is a rare but potentially severe cutaneous complication of oral antifungal use. Occupational contact with animals, inflammatory dermatomycoses, and zoophilic fungi represent common features in these patients. Although evidence-based data are not available, clinical experience shows that, in addition to antifungal therapy, topical and/or systemic corticosteroids are helpful to reduce the inflammatory reactions. The cases described in this article represent the first published report of oral antifungal-exacerbated inflammatory flare-up reactions of dermatomycosis in patients taking itraconazole or terbinafine.


    Back to Current Volume:   Dermatology News 2006


The Derm News service provided by the Editorial Consultants of Skin Therapy Letter© and its founding editor Dr. Stuart Maddin.